New York, 2021Tornado and Flash Flood in New York, September 12 to 13, 2021
September 12 to 13, 2021 · NWS BUF · 8 events in 4 counties and zones
An approaching cold front triggered showers and thunderstorms across the area. An upstream elevated mixed layer and associated mesoscale convective vortex allowed for convection to cross from lower Michigan, across southern Ontario, and into western New York by late in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front triggered showers and thunderstorms across the area. An upstream elevated mixed layer and associated mesoscale convective vortex allowed for convection to cross from lower Michigan, across southern Ontario, and into western New York by late in the evening. Sufficient deep layer shear was present to support continued severe activity as the storms approached our area. A quasi-linear convective system resulted as the activity moved through, resulting in widespread wind damage reports and one confirmed tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 12, 7:22 PM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 12, 7:22 PM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
822 PM EDT Sun Sep 12 2021
.SYNOPSIS...
A cold front dropping across the region will support showers and
scattered thunderstorms. Some of the thunderstorms could produce
strong winds and heavy rainfall. Unsettled weather will continue
through the middle of next week with possible showers and
thunderstorms.
&&
.NEAR TERM /THROUGH MONDAY/...
...Scattered severe thunderstorms possible tonight...
An MCV crossing Lower Michigan this evening is generating strong to
severe convection. Upstream soundings from 18z were showing a
pronounced EML...and now 00z soundings from KBUF and KDTX continue
to show the very favorable environment. CAMs have been consistent
with timing the convection after 04z for the western counties of New
York...although some 'garden variety' storms will be possible in the
hours leading up to that. The main severe weather threat will be
damaging straight line winds...but there should be intense downpours
and frequent lightning under the cores as they move through.
Convection will diminish late tonight as the shortwave (MCV in this
case) will push east. Some partial clearing could bring some fog
especially to areas that receive rain.
Frontal boundary does look to sneak south of the area briefly on
Monday, but will start to work back north as a warm front Monday
afternoon. Shortwave pushing across the area will trigger some
scattered convection along the frontal boundary late in the day.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A stationary front will be oriented northwest to southeast from
northern Michigan to northwest Pennsylvania Monday night. Surface
high pressure will be inching into the North Country resulting in
dry conditions from the Finger Lakes into the North Country. A weak
impulse is forecast to ride along the front further west and showers
with a slight chance of thunderstorms are possible across far
western NY including the western Southern Tier. Overnight lows will
range from the low 50s across the North Country to the upper 50s low
60s across western NY.
The front will move north as a warm front across western and north
central NY Tuesday. Dewpoints and mid-level moisture will increase
while surface temperatures climb to the upper 70s to low 80s.
Surface based instability will climb with strong winds in the low to
mid levels. Showers and thunderstorms will likely form by afternoon
ahead of an approaching cold front. Some storms may become strong to
severe in the afternoon into the evening. Main threats would be
strong winds and large hail. Thunderstorms will track east with a
short break before another round of showers and storms enters the
region as a cold front approaches from the west. Uncertainty exists
Tuesday night as the wind field and surface based instability
decreases ahead of the front. Warm, overnight night with lows in
the 60s.
Model guidance is in agreement that widespread showers or rain with
thunderstorms will track across the entire forecast area Wednesday
and Wednesday as the cold front tracks east. This increase in low
level convergence will initiate thunderstorm development with some
strong to severe storms. The strongest storms are expected to be
east of the forecast area however if the front slows down that could
change. Slightly cooler Wednesday with highs in the mid to upper
70s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A sfc ridge will provide for mostly quiet weather for the first half
of the long term period. Some guidance is suggesting an upper level
trough/low over eastern PA and southern New England may cause some
showers for the area. Will need to see how the scenario evolves as
there is decent model spread still with how much of an impact these
upper level features will have. For now have high slight chance to
low chance POPs. A frontal boundary passing south across the area on
Sunday will bring a few showers and some thunderstorms. The front
will then shift back north as a warm front later on Sunday into
Monday.
Temps during the long term will be 5 to 10 degree above normal for
this period.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Complex of thunderstorms with gusty winds and heavy rain looking
likely to roll across western NY after 3/4z. Brief IFR possible
during these storms. After the storms later tonight, expect MVFR
ceilings with IFR possible across the southern Tier. May see some
fog as well if any clearing occurs.
Outlook...
Monday and Tuesday...Mainly VFR with a chance of showers.
Wednesday...Mainly MVFR with widespread showers.
Thursday and Friday...Mainly VFR.
&&
.MARINE...
A pseudo stationary cold front straddling Lakes Erie and Ontario
early this evening will gradually push south overnight. In its
wake...gentle to moderate northwesterlies will become
established. While winds and waves will average below small
craft advisory criteria...there will be the risk for strong
thunderstorms between 04 and 08z...particularly over Lake Erie.
mariners should be alert for possible special marine warnings.
High pressure centered over northern Ontario will start to pass
by the north on Monday. This will support light and variable
winds on Lake Erie and light northwesterlies on Lake Ontario.
As the area of high pressure moves east across Quebec on
Tuesday...a cold front will approach from the Upper Great lakes.
A tightening sfc gradient between the two will lead to
freshening winds on both Lakes Erie and Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...TMA
NEAR TERM...RSH/TMA
SHORT TERM...HSK
LONG TERM...SW
AVIATION...JLA/TMA
MARINE...JLA/TMA
Hazardous weather outlook, Sep 12, 5:24 PM EST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
624 PM EDT Sun Sep 12 2021
NYZ001>006-008-010>014-019>021-085-132230-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
624 PM EDT Sun Sep 12 2021
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Tonight.
There is a marginal risk for severe thunderstorms tonight. The
primary hazard is damaging wind gusts, though heavy rain is also
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a marginal risk for severe thunderstorms on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ007-132230-
Jefferson-
624 PM EDT Sun Sep 12 2021
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There will be the risk for severe thunderstorms on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-132230-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
624 PM EDT Sun Sep 12 2021
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...Tonight.
There is a slight risk for severe thunderstorms tonight. The primary
hazard is damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a marginal risk for severe thunderstorms Monday and
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ042>045-062>065-SLZ022-024-132230-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
624 PM EDT Sun Sep 12 2021
This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.
.DAY ONE...Tonight.
There is a slight risk for severe thunderstorms tonight. The primary
hazard is damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Sep 12, 7:33 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Buffalo NY
833 PM EDT Sun Sep 12 2021
NYZ001-002-010>012-019>021-085-130200-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia,
Warsaw, Jamestown, Olean, Wellsville, Orchard Park,
and Springville
833 PM EDT Sun Sep 12 2021
...Strong Thunderstorms Possible after Midnight...
Conditions will deteriorate across western New York this evening...
as showers will become more widespread while the potential for
thunderstorms will increase. Storms that develop this evening will
contain some lightning and possibly wind gusts to 30 mph...but the
risk for strong to severe thunderstorms should hold off until
later tonight.
Strong to severe thunderstorms over Lower Michigan at 8:30 PM will
track east and are forecast to impact the western counties of New
York after midnight. At that time...thunderstorms will contain
intense downpours...frequent cloud to ground lightning and
possibly damaging wind gusts. While western New York in general
will have the risk for this stronger activity...the greatest
threat will be found south of Buffalo and Rochester.
RSH
Event by event
6 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Chautauqua
- When
- September 12, 10:48 PM EST
- Where
- Chautauqua County, 0.69 mi N of Fredonia
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 42.440, -79.330
Multiple trees were reported down.
Thunderstorm Wind, Chautauqua
- When
- September 12, 10:55 PM EST
- Where
- Chautauqua County, 0.86 mi SW of Sinclairville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.260, -79.260
A tree was reported to be down onto a mobile home.
Thunderstorm Wind, Chautauqua
- When
- September 12, 10:57 PM EST
- Where
- Chautauqua County, 2.81 mi S of Nashville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.410, -79.070
Multiple trees were reported to be down with a horse shed destroyed.
Thunderstorm Wind, Cattaraugus
- When
- September 12, 11:14 PM EST
- Where
- Cattaraugus County, 1.02 mi W of Little Vly
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 42.250, -78.800
A tree was downed onto a powerline.
Thunderstorm Wind, Cattaraugus
- When
- September 12, 11:22 PM EST
- Where
- Cattaraugus County, 1.02 mi W of East Salamanca
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 42.170, -78.720
Trees were reported downed onto a roadway.
Thunderstorm Wind, Erie
- When
- September 12, 11:26 PM EST
- Where
- Erie County, 1.38 mi N of Lackawanna
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 42.840, -78.820
A tree was reported downed onto a powerline.
Flash Flood, Erie
- When
- September 12, 11:30 PM EST to September 13, 12:30 AM EST
- Where
- Erie County, 0.51 mi W of Buffalo to 0.9 mi WNW of Buffalo
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 42.920, -78.860
Water was flowing over several streets with a depth up to the bottom of the car doors in some spots.
Tornado, Livingston
- When
- September 12, 11:57 PM EST to September 13, 12:00 AM EST
- Where
- Livingston County, 0.51 mi W of Websters Crossing to 1.23 mi SE of Websters Crossing
- Rating
- EF1
- Path length
- 0.8 mi
- Path width
- 75 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.670, -77.640
Dozens of hardwood and softwood tree trunks were sheared in half with damage to the roof of an outdoor shed. The track of the tornado started just west of Route 15 and ended just east of Marrowback Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current and High Surf in California, September 12 to 14, 20212 deaths · 2 events
- Excessive Heat and Heat in Nevada, September 12 to 13, 20211 death · 2 events
- Excessive Heat in Arizona, September 12, 20211 death · 1 event
- Wildfire in California, September 12 to 20, 2021$18 million · 1 event
- Hail and Damaging Wind in Michigan, September 12, 2021$350,000 · 2.5 in hail · 6 events
- Hail and Damaging Winds in Michigan, September 12, 20212 in hail · 12 events
- Marine Thunderstorm Winds in Lake Erie, September 12 to 14, 202111 events
- Excessive Heat in California, September 12 to 13, 20216 events
- Hail in Wisconsin, September 12, 20211 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 12, 20213 events
- Excessive Heat in Arizona, September 12 to 13, 20212 events
- Damaging Winds in Colorado, September 12, 202152 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986826, 986827, 986828, 986829, 986830, 986831, 986833, 986834.